Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 37, NWS Phoenix, AZ

July 29, 2016Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 29, 2016, 10:29 PM MST for Maricopa County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2016, 10:29 PM MST (05:29 UTC)
Expired
Jul 29, 2016, 11:00 PM MST
In force
31 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 140 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 4:58 PM MSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 5.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2016-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2016-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
3318 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

657 
WUUS55 KPSR 300529
SVRPSR
AZC013-300600-
/O.NEW.KPSR.SV.W.0037.160730T0529Z-160730T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1029 PM MST FRI JUL 29 2016

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 1100 PM MST

* AT 1028 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS
  STORM WAS LOCATED 12 MILES NORTHWEST OF AJO...OR 36 MILES
  SOUTHWEST OF GILA BEND...AND MOVING SOUTHWEST AT 40 MPH. PENNY
  SIZE HAIL AND HEAVY RAINFALL MAY ALSO ACCOMPANY THE DAMAGING
  WINDS. THIS STORM HAS A HISTORY OF DANGEROUS WINDS...WITH EARLIER
  STORM REPORTS OF OVER 85 MPH AROUND THE GILA BEND AROUND.

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHWESTERN MARICOPA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3281 11332 3285 11256 3250 11245 3251 11333
TIME...MOT...LOC 0528Z 034DEG 37KT 3250 11302 

$$

NOLTE
1 follow-up statement
395 
WWUS55 KPSR 300555
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1055 PM MST FRI JUL 29 2016

AZC013-300605-
/O.EXP.KPSR.SV.W.0037.000000T0000Z-160730T0600Z/
MARICOPA AZ-
1055 PM MST FRI JUL 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARICOPA COUNTY
WILL EXPIRE AT 1100 PM MST...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3281 11332 3285 11256 3250 11245 3251 11333
TIME...MOT...LOC 0550Z 034DEG 37KT 3250 11302 

$$

NOLTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 9:50 PM MST, 39 minutes earlier.

Area forecast discussion, Jul 29, 9:50 PM MST, 39 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
950 PM MST FRI JUL 29 2016

.SYNOPSIS...
A much more humid airmass will move into the Desert Southwest this
weekend, causing a modest drop in temperatures. There will be a
marked increase in thunderstorm activity continuing into next week.
All typical hazards associated with the monsoon season including
strong damaging winds, blowing dust, lightning, and localized
flooding will be in play.

&&

.DISCUSSION...
Strong to severe storms materialized over much of south-central
Arizona this evening in a near-classic monsoon setup. Strong low-
level convergence between two main outflow boundaries generated
rapidly-forming cells across the Phoenix area. Some damage has been
reported along with widespread winds generally in a 40 to 55 mph
range and areas of blowing dust. Wind gusts reached 70 mph at Sky
Harbor Airport and KIWA radar indicated winds as high as 90 mph just
above the surface in the West Valley. Fast-moving nature of the
storms has limited the flooding potential, however there have been
some isolated reports of rainfall around an inch, particularly across
portions of Scottsdale.

Latest runs of the HRRR indicate that storms will continue to
decrease in coverage as the main MCS migrates westward further into
the lower deserts of western Arizona. However, any storms that form
still have the potential to produce strong to severe winds and heavy
rain.

&&

.PREVIOUS DISCUSSION...

Activity Saturday may become highly dependent on evolution of
outflow and convection tonight; and much of the forecast model output
indicates very delayed build up of instability Saturday afternoon. In
fact, forecast soundings show the typical convectively overturned
environment during the morning, then a subsident capping
inversion/elevated mixed layer developing near 700mb during the
afternoon. Ensemble mean probabilities and high resolution output
correspondingly are rather muted in convective response into the
early evening, though show a far more robust response into the late
evening overnight. A vast majority of model output still latches onto
a well defined inverted trough/shortwave Saturday night while at the
same time surges an anomalously high theta-e airmass northward
towards central Arizona. POPs remain quite high during the Sunday
morning time frame with the potential for locally heavy rain.
Consequently, residual cloud cover through the daylight hours Sunday
may very well keep temperatures over central Arizona well retarded
while shifting convective activity westward.

Monday through Thursday...
1000-700 mb mean mixing ratios remain in the 10-12 g/kg through at
least Tuesday, keeping above-climo rain chances in the forecast.
GFS trends toward a slow decline of moisture beginning Wednesday and
especially Thursday (GEM starts drying on Monday). This is reflected
in a gradual eastward retreat PoPs from NAEFS and ESRL output. ECMWF
however holds on to moisture longer as it stalls out an inverted
trough over Arizona. Thus held on to PoPs over south- central AZ
through Thursday. Temperatures during the week will trend slowly
upward.

&&

.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:
Westerly winds to prevail through the late afternoon hours with
stronger winds (sustained speeds as high as 12 kts) during the mid-
late afternoon hours today.

Latest high-res computer models are now in much better agreement on
the idea that thunderstorms developing over the higher terrain east
of Phoenix, at least sending strong outflow winds  this evening into
the Greater Phoenix Area during the 01Z-02Z hours. This will likely
affecting all of the Phx area taf sites with even a decent chance for
the storms themselves affecting one or more of the taf sites. Wind
speeds of at least 25 kts, with gusts as high as 35 kts look likely,
with even stronger speeds possible along with blowing dust reducing
visibilities. Heavy downpours and even small hail are possible if
thunderstorms do actually reach the terminal(s). Winds will become
light easterly later this evening, once the storms move through.

Southeast California/Southwest Arizona including KIPL and KBLH:
Should be another quiet taf period at KIPL, with little chance of
any isolated showers or storms, and winds remaining from a
southeasterly direction.

Winds will continue to favor southerly directions and wind speeds at
KBLH through this evening, with stronger winds during the late
afternoon/evening hours. There is fairly high confidence that
outflows from thunderstorms over South-Central AZ will affect KBLH
for a time later this evening, with winds becoming gusty from an
easterly direction along with some blowing dust possible.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday...
Deep southerly to southeasterly flow aloft is expected to push
copious amounts of monsoon moisture into the region, resulting in
scattered to numerous thunderstorms Monday through Wednesday with
good to excellent chances for at least some wetting rains and locally
gusty winds. The combination of considerable cloudiness and rainfall
will also keep temperatures below normal during this period, and
humidities above normal. A shift to more westerly winds aloft is
then expected to gradually reduce moisture levels, and chances for
wetting rains during the Thursday-Friday period, while allowing
temperatures to return to near-normal levels. Minimum humidities in
the 25-45 percent range in the Monday-Wednesday period to drop into
the 20-35 percent range by Friday, with good-excellent overnight
recoveries. Outside of thunderstorms, winds to mainly follow typical
diurnal trends.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this evening and Saturday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 10 PM MST this evening for AZZ026.

CA...None.
&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...HIRSCH
PREVIOUS DISCUSSION...MO/AJ
AVIATION...Percha
FIRE WEATHER...Percha

In the hours before

Local storm report, Jul 29, 9:24 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
924 PM MST FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     DUST STORM       GILA BEND               32.95N 112.71W
07/29/2016                   MARICOPA           AZ   PUBLIC

            LESS THAN 1/4 MILE VISIBILITY.

&&

INIGUEZ
Special weather statement, Jul 29, 9:25 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
925 PM MST FRI JUL 29 2016

AZZ027-028-300515-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHWEST MARICOPA COUNTY AZ-
925 PM MST FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL MARICOPA AND SOUTHWESTERN PINAL COUNTIES

UNTIL 1015 PM MST

AT 924 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS 7 MILES SOUTHWEST OF MARICOPA...OR 22 MILES WEST OF
CASA GRANDE...MOVING SOUTH AT 20 MPH.

WIND GUSTS OF 50 TO 55 MPH...PATCHY BLOWING DUST AND RESULTING
REDUCED VISIBILITIES...AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CASA GRANDE...MARICOPA...FREEMAN...OLBERG...ESTRELLA SAILPORT...
KAKA...MOBILE...AK-CHIN VILLAGE AND STANFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MST FOR
SOUTH CENTRAL AND SOUTHEASTERN ARIZONA.

LAT...LON 3253 11252 3320 11221 3308 11176 3279 11185
      3277 11189 3276 11205 3272 11207 3272 11214
      3268 11215 3268 11220 3250 11221
TIME...MOT...LOC 0424Z 020DEG 18KT 3296 11211

NOLTE
Local storm report, Jul 29, 9:36 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
936 PM MST FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     5 NNE BUCKEYE           33.44N 112.56W
07/29/2016                   MARICOPA           AZ   TRAINED SPOTTER

            A FEW PALO VERDE TREES DOWN AND CURB TO CURB
            FLOODING. TIME ESTIMATED BASED ON RADAR.
            YUMA ROAD AND WATSON RD.

&&

INIGUEZ
Local storm report, Jul 29, 9:45 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
945 PM MST FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     DUST STORM       WITTMANN                33.78N 112.52W
07/29/2016                   MARICOPA           AZ   TRAINED SPOTTER

            BLOWING DUST REDUCED VISIBILITY TO 600 FEET.
            .

&&

AD
Local storm report, Jul 29, 9:50 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
950 PM MST FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     TSTM WND GST     4 S GILA BEND           32.89N 112.73W
07/29/2016  M89 MPH          MARICOPA           AZ   ASOS

            GILA BEND AF AUX FIELD REPORTED WIND GUSTS
            OF 89 MPH. .

&&

AD
Local storm report, Jul 29, 10:01 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1001 PM MST FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     1 WNW SCOTTSDALE        33.50N 111.94W
07/29/2016                   MARICOPA           AZ   BROADCAST MEDIA

            LOCAL MEDIA REPORTED AT POWER POLES DOWN.
            PICTURES ON SOCIAL MEDIA CONFIRMED AT LEAST
            ONE POLE KNOCKED DOWN. .

&&

AD

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:02 PM MSTSpecial Weather StatementPSRGila58 min
Jul 29, 5:28 PM MSTBlowing Dust AdvisoryPSR5 hr
Jul 29, 5:43 PM MSTSevere Thunderstorm WarningPSRGila36 min
Jul 29, 6:03 PM MSTSpecial Weather StatementPSR57 min
Jul 29, 6:18 PM MSTAreal Flood AdvisoryPSRGila4 hr
Jul 29, 6:36 PM MSTSpecial Weather StatementPSR39 min
Jul 29, 6:44 PM MSTSpecial Weather StatementPSRGila46 min
Jul 29, 7:11 PM MSTSpecial Weather StatementPSRPinal49 min
Jul 29, 7:26 PM MSTSpecial Weather StatementPSRMaricopa64 min
Jul 29, 7:28 PM MSTDust Storm WarningPSR73 min
Jul 29, 7:31 PM MSTAreal Flood AdvisoryPSRGila4 hr
Jul 29, 7:43 PM MSTSevere Thunderstorm WarningPSRMaricopa32 min
Jul 29, 7:46 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal29 min
Jul 29, 8:11 PM MSTSevere Thunderstorm WarningPSRMaricopa19 min
Jul 29, 8:16 PM MSTSpecial Weather StatementPSR59 min
Jul 29, 8:21 PM MSTSevere Thunderstorm WarningPSRMaricopa39 min
Jul 29, 8:24 PM MSTSevere Thunderstorm WarningPSRPinal36 min
Jul 29, 8:27 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 29, 8:29 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal31 min
Jul 29, 8:36 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Jul 29, 9:00 PM MSTSevere Thunderstorm WarningPSRMaricopa45 min
Jul 29, 9:16 PM MSTSevere Thunderstorm WarningPSRMaricopa44 min
Jul 29, 9:20 PM MSTSpecial Weather StatementPSR40 min
Jul 29, 9:22 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 29, 9:25 PM MSTSpecial Weather StatementPSR50 min
Jul 29, 9:32 PM MSTDust Storm WarningPSR4 hr
Jul 29, 9:43 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 29, 9:59 PM MSTSevere Thunderstorm WarningPSRMaricopa31 min
Jul 29, 10:39 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 30, 1:13 AM MSTAreal Flood WarningPSRMaricopa3 hr
Jul 30, 3:06 AM MSTSpecial Weather StatementPSRLa Paz54 min
Jul 30, 3:57 AM MSTSpecial Weather StatementPSRLa Paz48 min
Jul 30, 4:02 AM MSTAreal Flood WarningPSRMaricopa3 hr
Jul 30, 5:22 AM MSTAreal Flood AdvisoryPSRLa Paz, Yuma113 min
Jul 30, 6:58 AM MSTAreal Flood WarningPSRMaricopa3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.